Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 5, 1997, 12:55 PM EDT for Hyde County, Tyrrell County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 12:55 PM EDT (16:55 UTC)
- Expired
- Jul 5, 1997, 1:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Hyde County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 116 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3402 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
166 WUUS01 KMHX 052056 SVRMHX NCC095-177-051745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 1255 PM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...NORTHWESTERN HYDE COUNTY...TYRRELL COUNTY AND THE ADJACENT COASTAL WATERS AT 455 PM EDT...NATIONAL WEATHER SERVICE RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM NEAR NEW LAKE IN HYDE COUNTY MOVING NORTHEAST AT 20 MPH. THIS STORM WILL AFFECT THE KILKENNY AREA ALONG ROUTE 94 BY 515 PM. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS... TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. JCI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 5, 9:50 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 950 AM EDT SAT JUL 5 1997 RDU: COULD RAISE HIGHS CNTRL COAST TO LOW 90S...OTHERWISE NO CHANGES. CWF: WILL FINE TUNE WIND DIR BUT OVERALL FCST IS IN GOOD SHAPE. DISC: 12Z SOUNDINGS WERE OMINOUUS WITH CAPES ABT 5000 AND L.I. OF -10 WHICH THE 12Z ETA FCST PRETTY WELL YSTDY. THERE ARE STILL MID AND LOW LVL CAP(S) TO BREAK. INSOLATION WILL BREAK LOW LVL CAP ONCE THE LARGE AREA OF ST/SC 1500-2000FT BURNS OFF BY ERLY AFTN. MODELS NOT FCSTG A LOT OF VVEL WITH RIGHT ENTRABCE OF UPPER JET BUT 500 MB TEMPS WILL RPBLY COOL ANOTHER DEGREE CELCIUS AND CONV WITH BETTER DEFINED LOW LVL FRONT SHOULD BE ABLE TO BUST CAP BY LATE AFTN. COULD BE SIMILAR TO SVR EVENT IN TN LAST NIGHT WITH LOTS OF WIND DAMAGE. TEMPS NVR DROPPED MUCH BELOW 80 DEGREES OVERNIGHT AND SUN SHOULD QUICKLY BOOST TEMPS INTO THE 90-95 DEGREES INLAND. THIS IS SUPPORTED BY 1000/850 THKNS OFF THIS MORNINGS RAOBS. .MHX...NONE JME
In the hours before
Special weather statement, Jul 5, 11:28 AM EDT, 1 hour 27 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-051830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1128 AM EDT SAT JUL 5 1997 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA TODAY... A VERY MOIST AND UNSTABLE AIRMASS ACROSS EASTERN NORTH CAROLINA WILL PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS THE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THE THUNDERSTORMS WILL ALSO CONTAIN DEADLY LIGHTNING AND TORRENTIAL RAINS CAPABLE OF PRODUCING FLOODING OF LOW LYING AREAS. RESIDENTS OF EASTERN NORTH CAROLINA ARE ADVISED TO KEEP A CLOSE ON EYE ON THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THUNDERSTORMS ENSUE. ELARDO
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 58 min |
| Jul 5, 4:55 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell | 50 min |
| Jul 5, 5:10 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 35 min |
| Jul 5, 5:24 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 36 min |
| Jul 5, 6:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 28 min |
| Jul 5, 7:43 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.